Kentucky, 2011

Winter Storm and Winter Weather in Kentucky, February 9 to 10, 2011

February 9 to 10, 2011 · NWS JKL · 60 events in 26 counties and zones

On February the 9th, a low pressure system developed in the lower Mississippi valley and moved northeast. Snow tracked from central Kentucky and Tennessee into eastern Kentucky and began to fall in eastern Kentucky by 2 PM.

Where it happened

Every event with a place to put it; 60 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
60

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

On February the 9th, a low pressure system developed in the lower Mississippi valley and moved northeast. Snow tracked from central Kentucky and Tennessee into eastern Kentucky and began to fall in eastern Kentucky by 2 PM. Most locations received 1 to 3 inches with locally higher amounts along the counties bordering Tennessee. The snow was heavy at times with the southern counties receiving the higher amounts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Feb 9, 1:39 PM EST, 21 minutes earlier.

Area forecast discussion, Feb 9, 1:39 PM EST, 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
139 PM EST WED FEB 9 2011

.SHORT TERM.../THE REST OF TODAY/...UPDATED

SNOW HAS REACHED AS FAR EAST AS SOUTHCENTRAL KY JUST WEST OF SME AND
EKQ AND AS FAR EAST AS MADISON COUNTY. WITH THAT IN MIND...OPTED TO
START THE WINTER WEATHER ADVISORY A BIT EARLIER THAN PREVIOUSLY FOR
SOME OF THE SOUTHWESTERN COUNTIES. BAND OF SNOW NEAR THE TN BORDER
OVER SOUTH CENTRAL KY SHOULD BEGIN TO AFFECT THE SOUTHWESTERN CWA
PRIOR TO 3 PM...AND THEN GRADUALLY LIFT NE WITH ACCUMULATIONS LIKELY
A BIT HEAVIER THIS AFTERNOON THAN EARLIER FORECAST IN THESE MORE
WESTERN AREAS. OPTED TO GO WITH AROUND ONE INCH THERE THROUGH AROUND
DARK...AND THEN ANOTHER 1 TO 2 INCHES TONIGHT...FOR STORM TOTAL IN
THE EARLIER START COUNTIES IN THE 2 TO 3 INCH RANGE. OTHERWISE...SNOW
SHOULD DEVELOP IN MOST LOCATIONS BY 5 PM.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/THE REST OF TODAY/

THE LAST COUPLE OF MODEL CYCLES ALONG WITH THE TREND OF RADAR
RETURNS (CURRENTLY VIRGA) IN THE JKL CWA APPEAR TO SUPPORT SLIGHTLY
HIGHER SNOWFALL AMOUNTS FURTHER TO THE NORTH. AT THIS POINT IN
TIME...THE ATMOSPHERE IS MOISTENING UP FROM THE TOP DOWN.
HOWEVER...THE NEW GFS IS A LITTLE MORE MOIST THAN PREVIOUS RUNS AND
CONTINUES SUPPORTING THE MODEL TREND OF HIGHER AMOUNTS POSSIBLY AS
FAR NORTH AS A STRIPE ACROSS THE MIDDLE OF THE CWA. WE HAVE ALREADY
EXTENDED THE ADVISORY FURTHER TO THE NORTH (SEE SDFWSWJKL) AND WILL
BE CONSIDERING THE ADDITION OF ADDITIONAL COUNTIES AND POSSIBLY AN
EARLIER START TIME OVER THE NEXT FEW HOURS.

THE SNOW THIS AFTERNOON AND TONIGHT SHOULD HAVE RATHER HIGH SNOW:WATER
RATIOS OF PERHAPS 15:1...AND POSSIBLY HIGHER. SO ALTHOUGH QPF WILL
LIKELY RANGE FROM 0.10 TO 0.15 IN THE ADVISORY AREA...SNOWFALL SHOULD
RANGE IN THE 1 TO 3 INCH RANGE IN MANY AREAS. AS FAR AS START TIMES...
SNOW SHOULD START REACHING THE GROUND BETWEEN 1 AND 5 PM IN MOST
PLACES...A EARLIER ACROSS THE LAKE CUMBERLAND REGION NORTHEAST
TOWARD THE MTN PARKWAY CORRIDOR AND THEN LATER IN AREAS CLOSER TO
INTERSTATE 64 AND THE VA BORDER.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TODAY THROUGH THURSDAY NIGHT/

06Z SFC ANALYSIS SHOWS A CHILLY AREA OF HIGH PRESSURE LAID OUT
WEST TO EAST THROUGH THE MID MISSISSIPPI VALLEY AND ACROSS THE OHIO
VALLEY. SOUTH OF THIS...A BURGEONING LOW WAS DEVELOPING OVER CENTRAL
TEXAS SOON TO BE UNLEASHED ON THE NORTHERN GULF OF MEXICO. OVER EAST
KENTUCKY CLEAR SKIES DURING THE MIDDLE OF THE NIGHT HAS HELPED
TEMPERATURES DROP INTO THE MIDDLE TEENS WITH A FEW SPOTS NORTH OF
INTERSTATE 64 CLOSER TO 10 DEGREES AND NEAR 20 DEGREE READINGS FOUND
ALONG THE TENNESSEE BORDER...THOUGH THE EKQ COLD SPOT IS REPORTING 11.
MID LEVEL CLOUDS ARE SPREADING EAST OVER THE AREA AND WILL LIKELY PUT
THE BRAKES ON A CONTINUED TEMPERATURE DECLINE THROUGH DAWN.

THE MODELS ARE IN GOOD AGREEMENT WITH THE STRONG SOUTHERN STREAM
SHORTWAVE COMING OUT OF THE SOUTHERN ROCKIES IN CONJUNCTION WITH A
SOUTHWARD PIVOT TO THE HUDSON BAY TROUGH. AS THIS WAVE COMES EAST IT
WILL DAMPEN A BIT AND OPEN UP...PREVENTING IT FROM BECOMING A MAJOR
STORM LIKE IT ONCE LOOKED LIKE IN THE MODELS MANY DAYS AGO. HOWEVER...
THIS WAVE WILL HAVE A MODICUM OF PHASING ASSOCIATED WITH THE NORTHERN
STREAM AND A FAVORABLE 300 MB JET STREAK COMING THROUGH THE TENNESSEE
VALLEY LATER IN THE DAY. THIS STREAK WILL RESULT IN SOME DIVERGENCE
ALOFT TO ENHANCE THE PCPN FROM THE PASSING SFC SYSTEM. GIVEN THE
MODEL AGREEMENT HAVE FOLLOWED A MODIFIED VERSION OF THE NAM12 FOR
WEATHER SPECIFICS AND DETAILS WITH A BLEND OF THE SREF AND 12Z/00Z
ECMWF.

SENSIBLE WEATHER WILL FEATURE AN AREA OF SNOW SPREADING EAST FROM
SOUTH CENTRAL KENTUCKY UP AND THROUGH THE SOUTHEAST SECTION OF EAST
KENTUCKY DURING THE LATE AFTERNOON HOURS AND INTO THE EVENING. EXPECT
THE HIGHEST SNOW TOTALS TO OCCUR OVER LOCATIONS ALONG AND SOUTH OF
THE HAL ROGERS PARKWAY AND FALLING AT THE PEAK INTENSITY DURING THE
LATE EVENING HOURS. WITH TEMPERATURES BARELY GETTING ABOVE FREEZING
TODAY THE PCPN WILL FALL AS ALL SNOW. FORESEE ABOUT AN INCH OF SNOW
FALLING SOUTH AND EAST OF A LINE MCKEE TO INEZ. BASED ON THIS LINE
WILL ISSUE A WINTER WEATHER ADVISORY BEGINNING AT 20Z AND RUNNING
THROUGH 12Z THURSDAY. MOST PLACES IN THE ADVISORY WILL SEE AROUND 2
INCHES OF SNOW WITH LESSER AMOUNTS FOUND FURTHER AWAY TO THE NORTH
AND WEST OF THE HAL ROGERS PARKWAY. AS MUCH AS THREE INCHES COULD
ACCUMULATE OVER THE HIGHER PEAKS NEAR THE VIRGINIA BORDER...BUT
UPSLOPE FLOW WILL NOT BE MUCH OF A FACTOR IN THIS SYSTEM SO EXPECT
THAT FACT TO TEMPER AMOUNTS IN OUR USUALLY SNOWY AREAS. THE SNOW
WILL WIND DOWN LATER TONIGHT AND SHOULD BE MOSTLY OUT OF THE AREA BY
DAWN THURSDAY. WILL RUN THE WINTER WEATHER ADVISORY THROUGH THEN IN
CASE IT IS A BIT SLOWER TO DEPART. IN THE WAKE OF THIS MINI SNOW
STORM...HIGH PRESSURE WILL BUILD IN AND CLEAR THE SKY. HAVE
INCORPORATED THE ANTICIPATED NEW SNOW INTO TEMPERATURES FOR THURSDAY
AND THURSDAY NIGHT...RUNNING THEM A BIT LOWER THAN GUIDANCE OVER THE
SOUTHEAST. THURSDAY NIGHT WILL BE SIMILAR TO THIS NIGHT AND QUITE
CHILLY BENEATH MOSTLY CLEAR SKIES...LIGHT WINDS...AND FRESH SNOW...
AT LEAST IN THE SOUTH.

FOR TEMPERATURES...HAVE USED A BLEND OF THE INHERITED TEMPERATURES
AND THE MAV/MET GUIDANCE THROUGH THE PERIOD ALONG WITH SNOW PACK
ADJUSTED VALUES FOR THURSDAY AND THURSDAY NIGHT. WITH POPS HAVE ENDED
UP HIGHER THAN GUIDANCE NUMBERS...BUT CLOSEST TO THE MET...AT LEAST
IN THE SOUTH.

.LONG TERM.../FRIDAY THROUGH TUESDAY/

THE LONG TERM MODELS ARE IN PRETTY GOOD AGREEMENT REGARDING DAYS 3-7
OF THE FORECAST. THE ECMWF...DGEX...HPC...AND NAEFS MODELS ALL AGREE
ON A DRY MOST ZONAL PATTERN THROUGH NEXT MONDAY...AS A SERIES OF
AREAS OF HIGH PRESSURE LOOK TO DOMINATE AREA WEATHER. THE ONLY MODEL
TRYING TO PRODUCE PRECIPITATION IN EASTERN KENTUCKY BEFORE THE FIRST
OF NEXT WEEK IS THE GFS...WHICH ONCE AGAIN IS AN OUTLIER. THE LATEST
HPC GUIDANCE ALSO HAS NO PRECIP CHANCES SHOWING UP UNTIL EARLY NEXT
WEEK...SO THE TREND OF DRY WEATHER WAS CONTINUED FOR THE EXTENDED
PORTION OF THE FORECAST. THE ONE CHANGE THAT WAS MADE WAS TO
INCREASE TEMPERATURES ACROSS THE BOARD. THE LATEST HPC GUIDANCE AND
MEXMOS NUMBERS BOTH CAME IN WARMER THAN THE PREVIOUS FORECAST TEMPS.
WITH NO PRECIPITATION AND PARTLY CLOUDY SKIES EXPECTED EACH
DAY...DECIDED TO TWEAK THE TEMPS TOWARD THE WARMER GUIDANCE NUMBERS.
IT APPEARS THAT A MAJOR WARM UP IS IN STORE FROM SATURDAY THROUGH
NEXT TUESDAY...WITH TEMPS IN THE MID 50S POSSIBLE BY SUNDAY. THE
REST OF THE FORECAST WAS LEFT PRETTY MUCH AS IS.

&&

.AVIATION.../18Z TO 18Z/

MVFR CONDITIONS SHOULD TAKE HOLD AT THE AF SITES IN THE FIRST TWO TO
THREE HOURS OF THE PERIOD...AS LOWER CLOUDS AND SNOW SPREADS FROM
WEST TO EAST ACROSS THE TAF SITES. THE HEAVIEST SNOW SHOULD OCCUR
BETWEEN 21Z AND 4Z AS HEAVIER SNOW WORKS ENE ACROSS THE TAF LOCATIONS.
ACCORDINGLY...HAVE HIT THE ANTICIPATED IFR AND LIFR CONDITIONS. IT IS
POSSIBLE THAT VIS OR CIGS COULD FALL BRIEFLY INTO VLIFR DURING THAT
PERIOD. OTHERWISE...CONDITIONS SHOULD IMPROVE AFTER 6Z AS THE SNOW
TAPERS TO SNOW SHOWERS AS SOME SHALLOW LOW LEVEL MOISTURE IS LEFT
BEHIND. VFR SHOULD RETURN BY THE LAST 6 HOURS OF THE PERIOD.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 7 AM EST THURSDAY FOR KYZ058-059-
068-069-079-080-083>085-111-114.

WINTER WEATHER ADVISORY UNTIL 7 AM EST THURSDAY FOR KYZ060-
086>088-106>110-112-113-115>120.

&&

SHORT TERM...GREIF/JP
LONG TERM....AR
AVIATION...JP
Hazardous weather outlook, Feb 9, 3:40 AM EST, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
340 AM EST WED FEB 9 2011

KYZ044-050>052-058>060-104-106-108-101145-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ELLIOTT-MORGAN-
WOLFE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
SANDY HOOK...WEST LIBERTY...CAMPTON
340 AM EST WED FEB 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

A WEATHER SYSTEM PASSING BY TO THE SOUTH WILL BRING LIGHT SNOW TO
NORTHERN PORTIONS OF THE AREA LATER TODAY AND TONIGHT. UP TO AN INCH
OF SNOW WILL BE POSSIBLE FROM THIS BY THURSDAY MORNING. AS A
RESULT...THERE COULD BE TIMES WHEN THE ROADS ARE SLICK...ESPECIALLY
THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOW ACCUMULATION TOTALS LATER
TODAY AND TONIGHT.

KYZ068-069-079-080-083>088-107-109>120-101145-
ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-
HARLAN-JOHNSON-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-
LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...MOUNT VERNON...MCKEE...SOMERSET...LONDON...
MONTICELLO...WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...
MIDDLESBORO...PINEVILLE...HARLAN...PAINTSVILLE...SALYERSVILLE...
PRESTONSBURG...BEATTYVILLE...JACKSON...HINDMAN...BOONEVILLE...
HAZARD...MANCHESTER...HYDEN...WHITESBURG...INEZ...PIKEVILLE
340 AM EST WED FEB 9 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO
7 AM EST THURSDAY...

.DAY ONE...TODAY AND TONIGHT.

A WEATHER SYSTEM PASSING BY TO THE SOUTH WILL BRING ACCUMULATING SNOW
TO SOUTHERN PORTIONS OF THE AREA LATER TODAY AND TONIGHT. BETWEEN ONE
AND THREE INCHES OF SNOW ARE EXPECTED FROM THIS BY THURSDAY MORNING.
AS A RESULT...TRAVEL IS EXPECTED TO BECOME HAZARDOUS...ESPECIALLY
DURING THE EVENING HOURS WHEN THE SNOW COULD COME DOWN PARTICULARLY
HEAVY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOW ACCUMULATION TOTALS LATER
TODAY AND TONIGHT.

GREIF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

58 winter weather, 2 winter storm. Local standard time, as filed.

Winter Weather, Breathitt

When
February 9, 2:00 PM EST to 10:45 PM EST
Where
Breathitt forecast zone
Reported by
Trained Spotter
Coordinates
37.522, -83.324 (the zone’s center; the record gives no point)

An inch and a half of snow had fallen 2 miles east southeast of Talbert.

Winter Weather, Breathitt

When
February 9, 2:00 PM EST to 10:50 PM EST
Where
Breathitt forecast zone
Reported by
Official NWS Observations
Coordinates
37.522, -83.324 (the zone’s center; the record gives no point)

Two inches of snow fell at the National Weather Service office in Jackson.

Winter Weather, Pulaski

When
February 9, 2:00 PM EST to 5:10 PM EST
Where
Pulaski forecast zone
Reported by
Trained Spotter
Coordinates
37.104, -84.577 (the zone’s center; the record gives no point)

An inch of snow had fallen 5 miles east of Burnside since 2 pm.

Winter Weather, Wayne

When
February 9, 2:00 PM EST to 5:12 PM EST
Where
Wayne forecast zone
Reported by
COOP Observer
Coordinates
36.801, -84.829 (the zone’s center; the record gives no point)

Two and a quarter inches of snow fell 3 miles northeast of Monticello. The total snow depth was 3.25 inches.

Winter Weather, Knox

When
February 9, 2:00 PM EST to 5:23 PM EST
Where
Knox forecast zone
Reported by
Trained Spotter
Coordinates
36.891, -83.854 (the zone’s center; the record gives no point)

Three inches of new snow fell in Bimble between 2 and 525 pm.

Winter Weather, Whitley

When
February 9, 2:00 PM EST to 5:28 PM EST
Where
Whitley forecast zone
Reported by
Law Enforcement
Coordinates
36.758, -84.145 (the zone’s center; the record gives no point)

Two inches of snow fell in Corbin between 2 and 530 pm.

Winter Weather, Powell

When
February 9, 2:00 PM EST to 5:49 PM EST
Where
Powell forecast zone
Reported by
Public
Coordinates
37.831, -83.824 (the zone’s center; the record gives no point)

An inch of snow fell in Stanton.

Winter Weather, Whitley

When
February 9, 2:00 PM EST to 6:03 PM EST
Where
Whitley forecast zone
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
36.758, -84.145 (the zone’s center; the record gives no point)

I-26 between Williamsburg and Corbin were closed between 5 and 6pm due to numerous accidents caused by slick roads.

Winter Weather, Perry

When
February 9, 2:00 PM EST to 6:05 PM EST
Where
Perry forecast zone
Reported by
Amateur Radio
Coordinates
37.244, -83.221 (the zone’s center; the record gives no point)

Eight tenths of an inch of snow fell 2 miles east northeast of Viper, causing area roads to become slick and hazardous.

Winter Weather, Johnson

When
February 9, 2:00 PM EST to 6:20 PM EST
Where
Johnson forecast zone
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
37.847, -82.831 (the zone’s center; the record gives no point)

Several accidents were caused county wide by slick roads. A half an inch of snow fell in Paintsville.

Winter Weather, Clay

When
February 9, 2:00 PM EST to 6:24 PM EST
Where
Clay forecast zone
Reported by
Amateur Radio
Coordinates
37.160, -83.715 (the zone’s center; the record gives no point)

Two and three tenths of an inch of snow fell in Bush.

Winter Weather, Laurel

When
February 9, 2:00 PM EST to 6:24 PM EST
Where
Laurel forecast zone
Reported by
Amateur Radio
Coordinates
37.111, -84.118 (the zone’s center; the record gives no point)

Two and a half inches of snow fell in Keavy.

Winter Weather, Pulaski

When
February 9, 2:00 PM EST to 6:27 PM EST
Where
Pulaski forecast zone
Reported by
Trained Spotter
Coordinates
37.104, -84.577 (the zone’s center; the record gives no point)

Two inches of snow had fallen 5 miles east of Burnside between 2 and 625 pm.

Winter Weather, Magoffin

When
February 9, 2:00 PM EST to 6:55 PM EST
Where
Magoffin forecast zone
Reported by
NWS Employee
Coordinates
37.707, -83.065 (the zone’s center; the record gives no point)

An inch and a half of snow had fallen in Salyersville.

Winter Weather, Breathitt

When
February 9, 2:00 PM EST to 6:55 PM EST
Where
Breathitt forecast zone
Reported by
Official NWS Observations
Coordinates
37.522, -83.324 (the zone’s center; the record gives no point)

One and four tenths of an inch of snow fell at the Jackson weather office.

Winter Weather, Breathitt

When
February 9, 2:00 PM EST to 7:08 PM EST
Where
Breathitt forecast zone
Reported by
Trained Spotter
Coordinates
37.522, -83.324 (the zone’s center; the record gives no point)

An inch of snow fell 2 miles southeast of Talbert.

Winter Weather, Breathitt

When
February 9, 2:00 PM EST to 7:22 PM EST
Where
Breathitt forecast zone
Reported by
NWS Employee
Coordinates
37.522, -83.324 (the zone’s center; the record gives no point)

An inch of snow had fallen in Jackson. The roads were snow covered and it was still snowing at the time the report was called in.

Winter Weather, Estill

When
February 9, 2:00 PM EST to 9:18 PM EST
Where
Estill forecast zone
Reported by
Law Enforcement
Coordinates
37.693, -83.964 (the zone’s center; the record gives no point)

Roads in Irvine were snow covered and slick.

Winter Weather, Knott

When
February 9, 2:00 PM EST to February 10, 12:35 AM EST
Where
Knott forecast zone
Reported by
Trained Spotter
Coordinates
37.354, -82.954 (the zone’s center; the record gives no point)

Three inches of snow had fallen in Mousie.

Winter Weather, Letcher

When
February 9, 2:30 PM EST to 6:15 PM EST
Where
Letcher forecast zone
Reported by
Amateur Radio
Coordinates
37.121, -82.855 (the zone’s center; the record gives no point)

Two and a half inches of snow fell in Hallie between 230 and 615 pm.

Winter Weather, Harlan

When
February 9, 3:00 PM EST to 6:05 PM EST
Where
Harlan forecast zone
Reported by
Amateur Radio
Coordinates
36.857, -83.218 (the zone’s center; the record gives no point)

Two inches of snow fell in Loyall.

Winter Weather, Harlan

When
February 9, 3:00 PM EST to 6:05 PM EST
Where
Harlan forecast zone
Reported by
Amateur Radio
Coordinates
36.857, -83.218 (the zone’s center; the record gives no point)

A half an inch of snow fell in Harlan.

Winter Weather, Letcher

When
February 9, 3:30 PM EST to 5:44 PM EST
Where
Letcher forecast zone
Reported by
Trained Spotter
Coordinates
37.121, -82.855 (the zone’s center; the record gives no point)

An inch of snow fell in Thornton between 330 and 545 pm. Most of the snow fell during a 45 minute period beginning at 5 pm.

Winter Weather, Letcher

When
February 9, 3:40 PM EST to 7:01 PM EST
Where
Letcher forecast zone
Reported by
Trained Spotter
Coordinates
37.121, -82.855 (the zone’s center; the record gives no point)

Two inches of snow fell in Thornton between 340 and 7pm.

Winter Weather, Pike

When
February 9, 6:50 PM EST to February 10, 6:51 AM EST
Where
Pike forecast zone
Reported by
Trained Spotter
Coordinates
37.469, -82.396 (the zone’s center; the record gives no point)

Two inches of new snow had fallen in Turkey Creek during the previous 12 hours. The total snow depth was 2.2 inches.

Winter Weather, Letcher

When
February 9, 7:00 PM EST to February 10, 7:00 AM EST
Where
Letcher forecast zone
Reported by
Trained Spotter
Coordinates
37.121, -82.855 (the zone’s center; the record gives no point)

Three and a half inches of snow had fallen in Thornton.

Winter Weather, Pike

When
February 9, 7:00 PM EST to February 10, 7:00 AM EST
Where
Pike forecast zone
Reported by
Trained Spotter
Coordinates
37.469, -82.396 (the zone’s center; the record gives no point)

Three inches of snow had fallen 7 miles south of Pikeville.

Winter Weather, Pike

When
February 9, 8:00 PM EST to February 10, 7:00 AM EST
Where
Pike forecast zone
Reported by
Trained Spotter
Coordinates
37.469, -82.396 (the zone’s center; the record gives no point)

The snow accumulated 3 inches.

Winter Weather, Leslie

When
February 9, 8:00 PM EST to February 10, 3:00 AM EST
Where
Leslie forecast zone
Reported by
Trained Spotter
Coordinates
37.094, -83.381 (the zone’s center; the record gives no point)

The snow accumulated 4 inches between 3 pm on the 9th and 3 am on the 10th.

Winter Weather, Martin

When
February 9, 8:00 PM EST to February 10, 7:00 AM EST
Where
Martin forecast zone
Reported by
Trained Spotter
Coordinates
37.802, -82.513 (the zone’s center; the record gives no point)

The snow accumulated 2 inches.

Winter Weather, Letcher

When
February 9, 8:00 PM EST to February 10, 7:00 AM EST
Where
Letcher forecast zone
Reported by
Trained Spotter
Coordinates
37.121, -82.855 (the zone’s center; the record gives no point)

The snow accumulated 3.5 inches.

Winter Weather, Pike

When
February 9, 8:00 PM EST to February 10, 7:00 AM EST
Where
Pike forecast zone
Reported by
Trained Spotter
Coordinates
37.469, -82.396 (the zone’s center; the record gives no point)

The snow accumulated 2.2 inches.

Winter Weather, Perry

When
February 9, 8:00 PM EST to February 10, 7:00 AM EST
Where
Perry forecast zone
Reported by
Trained Spotter
Coordinates
37.244, -83.221 (the zone’s center; the record gives no point)

The snow accumulated 2 inches.

Winter Weather, Menifee

When
February 9, 8:00 PM EST to February 10, 7:00 AM EST
Where
Menifee forecast zone
Reported by
Trained Spotter
Coordinates
37.941, -83.599 (the zone’s center; the record gives no point)

The snow accumulated 2 inches.

Winter Weather, Knott

When
February 9, 8:00 PM EST to February 10, 7:00 AM EST
Where
Knott forecast zone
Reported by
Trained Spotter
Coordinates
37.354, -82.954 (the zone’s center; the record gives no point)

The snow accumulated 3 inches.

Winter Storm, Knox

When
February 9, 8:00 PM EST to February 10, 7:00 AM EST
Where
Knox forecast zone
Reported by
Trained Spotter
Coordinates
36.891, -83.854 (the zone’s center; the record gives no point)

The snow accumulated 4.8 inches.

Winter Weather, Floyd

When
February 9, 8:00 PM EST to February 10, 7:00 AM EST
Where
Floyd forecast zone
Reported by
NWS Employee
Coordinates
37.557, -82.746 (the zone’s center; the record gives no point)

The snow accumulated 1.3 inches.

Winter Weather, Floyd

When
February 9, 8:00 PM EST to February 10, 7:00 AM EST
Where
Floyd forecast zone
Reported by
Amateur Radio
Coordinates
37.557, -82.746 (the zone’s center; the record gives no point)

The snow accumulated 1 inch.

Winter Weather, Elliott

When
February 9, 8:00 PM EST to February 10, 7:00 AM EST
Where
Elliott forecast zone
Reported by
Amateur Radio
Coordinates
38.118, -83.098 (the zone’s center; the record gives no point)

The snow accumulated 1 inch.

Winter Weather, Rowan

When
February 9, 8:00 PM EST to February 10, 7:00 AM EST
Where
Rowan forecast zone
Reported by
Amateur Radio
Coordinates
38.196, -83.421 (the zone’s center; the record gives no point)

The snow accumulated 0.8 inches. The roads are slick and hazardous.

Winter Weather, Pike

When
February 9, 8:00 PM EST to February 10, 7:00 AM EST
Where
Pike forecast zone
Reported by
Public
Coordinates
37.469, -82.396 (the zone’s center; the record gives no point)

The snow accumulated 1 inch.

Winter Weather, Montgomery

When
February 9, 8:00 PM EST to February 10, 7:00 AM EST
Where
Montgomery forecast zone
Reported by
Amateur Radio
Coordinates
38.034, -83.913 (the zone’s center; the record gives no point)

The snow accumulated 1 inch.

Winter Weather, Letcher

When
February 9, 8:00 PM EST to February 10, 7:00 AM EST
Where
Letcher forecast zone
Reported by
Amateur Radio
Coordinates
37.121, -82.855 (the zone’s center; the record gives no point)

The snow accumulated 3.5 inches in Hallie.

Winter Weather, Clay

When
February 9, 8:00 PM EST to February 10, 7:00 AM EST
Where
Clay forecast zone
Reported by
Amateur Radio
Coordinates
37.160, -83.715 (the zone’s center; the record gives no point)

The snow accumulated 3 inches.

Winter Weather, Jackson

When
February 9, 8:00 PM EST to February 10, 7:00 AM EST
Where
Jackson forecast zone
Reported by
Amateur Radio
Coordinates
37.420, -84.006 (the zone’s center; the record gives no point)

The snow accumulated 2.5 inches.

Winter Weather, Jackson

When
February 9, 8:00 PM EST to February 10, 7:00 AM EST
Where
Jackson forecast zone
Reported by
Amateur Radio
Coordinates
37.420, -84.006 (the zone’s center; the record gives no point)

The snow accumulated 1.5 inches.

Winter Weather, Jackson

When
February 9, 8:00 PM EST to February 10, 7:00 AM EST
Where
Jackson forecast zone
Reported by
Law Enforcement
Coordinates
37.420, -84.006 (the zone’s center; the record gives no point)

The snow accumulated 1 inch.

Winter Weather, McCreary

When
February 9, 8:00 PM EST to February 10, 7:00 AM EST
Where
McCreary forecast zone
Reported by
Law Enforcement
Coordinates
36.737, -84.484 (the zone’s center; the record gives no point)

The snow accumulated 3.5 inches.

Winter Storm, Wayne

When
February 9, 8:00 PM EST to February 10, 7:00 AM EST
Where
Wayne forecast zone
Reported by
Law Enforcement
Coordinates
36.801, -84.829 (the zone’s center; the record gives no point)

The snow accumulated 4 inches.

Winter Weather, Harlan

When
February 9, 8:00 PM EST to February 10, 7:00 AM EST
Where
Harlan forecast zone
Reported by
Amateur Radio
Coordinates
36.857, -83.218 (the zone’s center; the record gives no point)

The snow accumulated 2 inches.

Winter Weather, Floyd

When
February 9, 8:00 PM EST to February 10, 7:00 AM EST
Where
Floyd forecast zone
Reported by
Amateur Radio
Coordinates
37.557, -82.746 (the zone’s center; the record gives no point)

The snow accumulated 1.5 inches.

Winter Weather, Johnson

When
February 9, 8:00 PM EST to February 10, 7:00 AM EST
Where
Johnson forecast zone
Reported by
Amateur Radio
Coordinates
37.847, -82.831 (the zone’s center; the record gives no point)

The snow accumulated 1 inch.

Winter Weather, Letcher

When
February 9, 8:00 PM EST to February 10, 7:00 AM EST
Where
Letcher forecast zone
Reported by
Trained Spotter
Coordinates
37.121, -82.855 (the zone’s center; the record gives no point)

The snow accumulated 3 inches.

Winter Weather, Perry

When
February 9, 8:00 PM EST to February 10, 7:00 AM EST
Where
Perry forecast zone
Reported by
Public
Coordinates
37.244, -83.221 (the zone’s center; the record gives no point)

The snow accumulated 3 inches.

Winter Weather, Letcher

When
February 9, 8:00 PM EST to February 10, 7:00 AM EST
Where
Letcher forecast zone
Reported by
Amateur Radio
Coordinates
37.121, -82.855 (the zone’s center; the record gives no point)

The snow accumulated 2.5 inches.

Winter Weather, Bell

When
February 9, 8:00 PM EST to February 10, 7:00 AM EST
Where
Bell forecast zone
Reported by
Law Enforcement
Coordinates
36.731, -83.674 (the zone’s center; the record gives no point)

The snow accumulated 2 inches.

Winter Weather, Bell

When
February 9, 8:00 PM EST to February 10, 7:00 AM EST
Where
Bell forecast zone
Reported by
Law Enforcement
Coordinates
36.731, -83.674 (the zone’s center; the record gives no point)

The snow accumulated 2 inches.

Winter Weather, Menifee

When
February 9, 8:17 PM EST to February 10, 8:17 AM EST
Where
Menifee forecast zone
Reported by
Trained Spotter
Coordinates
37.941, -83.599 (the zone’s center; the record gives no point)

An inch and a half of snow had fallen 4 miles east of Frenchburg. The storm total snow fall was 2 inches.

Winter Weather, Perry

When
February 9, 8:33 PM EST to February 10, 8:33 AM EST
Where
Perry forecast zone
Reported by
Trained Spotter
Coordinates
37.244, -83.221 (the zone’s center; the record gives no point)

Two inches of snow fell 1 mile south southeast of Ned.

Winter Weather, Martin

When
February 9, 8:44 PM EST to February 10, 8:44 AM EST
Where
Martin forecast zone
Reported by
Trained Spotter
Coordinates
37.802, -82.513 (the zone’s center; the record gives no point)

Two inches of snow fell in Inez.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 272999, 273001, 275912, 275913, 275914, 275915, 275917, 275918, 275921, 275930, 275932, 275935, 275936, 275937, 275939, 275940, 275941, 275942, 275943, 275923, 275919, 275920, 275916, 275938, 275945, 275944, 275946, 272966, 272967, 272968, 272969, 272970, 272971, 272972, 272973, 272974, 272978, 272979, 272980, 272981, and more.